New Mexico, 2007

Hail in New Mexico, May 20, 2007

May 20, 2007 · NWS ABQ · 1 event in 1 county or zone

S. Highway 82 and state route 13, or about 13 miles ENE of Dunken.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture and a weak upper level disturbance combined to produce a severe thunderstorm over southwest Chaves county, at the intersections of U.S. Highway 82 and state route 13, or about 13 miles ENE of Dunken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 20, 1:25 PM MST, 15 minutes earlier.

Area forecast discussion, May 20, 1:25 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT SUN MAY 20 2007

.DISCUSSION...ONCE AGAIN THE MOISTURE WILL RECIRCULATE UNDER THE
RIDGE. INTERESTING SMALL FEATURE ROTATING OVER EASTERN AZ AND WESTERN
NM SHOULD HELP DEVELOPMENT OF STORMS AS IT TRACKS OVER THE CENTRAL
PORTION OF THE STATE. SLIGHTLY FASTER MOVEMENT OF THE STORMS FROM
YESTERDAY SO THE RAINFALL SHOULD SPREAD OUT SLIGHTLY MORE. ALSO
EXPECT HAIL AND STRONG GUSTY WINDS WITH THESE STORMS THIS EVENING.
WINDS IN THE UPPER LEVELS WILL INCREASE THRU THE EVENING AND ON
MONDAY. AN UPPER LVL TROF WILL DIG SOUTH OVER THE CENTRAL ROCKIES
WITH THE SOUTHERN EDGE MOVING OVER NORTHERN NM. SFC WINDS WILL
INCREASE AND HELP TO PUSH THE MID AND LOW LEVEL MOISTURE EAST.
INCREASED SOME OF THE POPS ALONG THE NORTHERN BORDER AS THIS STORM
BRINGS ADDITIONAL MOISTURE AND INSTABILITY WITH IT TUE. A SECOND
LOBE WILL SWING OVER THE NORTHERN TIER ON WED AS AN ASSOCIATED COLD
FRONT PUSHES LOW LVL MOISTURE BACK TO THE WEST. SLIGHTLY LESS
ACTIVITY ON THU BEFORE A RETURN OF MORE MID AND LOW LVL MOISTURE ON
FRI IN RESPONSE TO ANOTHER UPPER LVL TROF...NOT QUITE AS STRONG AS
THE FIRST...MOVING OVER THE CENTRAL ROCKIES. MODELS HAVE BEEN
INDICATING A PUSH EASTWARD OF THE MOISTURE AFTER THIS LAST SYSTEM
ALTHOUGH NOW LOOKS LIKE THE TREND IS LEANING TOWARD LEAVING MORE
MOISTURE THAN PREVIOUS THOUGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  81  50  73 /  20   0  10  20
GALLUP..........................  40  76  42  72 /  20   0   0  10
GRANTS..........................  43  78  42  73 /  30   0   0   5
GLENWOOD........................  46  84  46  84 /  10   0   0   0
CHAMA...........................  37  69  33  62 /  40  10  10  20
LOS ALAMOS......................  48  74  45  70 /  40   5   0  10
RED RIVER.......................  36  64  33  61 /  30  10   5  10
TAOS............................  42  75  41  72 /  30  10   5  10
SANTA FE........................  47  76  46  75 /  40   5   0   5
SANTA FE AIRPORT................  48  79  47  77 /  40   5   0   5
ESPANOLA........................  48  82  44  79 /  30   5   0  10
ALBUQUERQUE HEIGHTS.............  56  83  55  79 /  30   0   0   5
ALBUQUERQUE VALLEY..............  53  83  51  80 /  30   0   0   5
ALBUQUERQUE FOOTHILLS...........  53  80  52  76 /  30   0   0   5
ALBUQUERQUE WEST MESA...........  54  85  53  81 /  30   0   0   5
SOCORRO.........................  52  86  51  84 /  20   0   0   0
SANDIA PARK/CEDAR CREST.........  44  74  44  71 /  30   5   0   5
MORIARTY/ESTANCIA...............  47  79  46  76 /  40   5   0   0
CARRIZOZO.......................  51  82  49  83 /  30   0   0   0
RUIDOSO.........................  45  75  44  75 /  10   0   0   0
RATON...........................  47  77  44  75 /  10  10   5  10
LAS VEGAS.......................  46  75  45  73 /  30   5   5   5
ROY.............................  50  75  50  76 /  20  10   5   5
CLAYTON.........................  54  81  54  80 /  10  10  10   5
SANTA ROSA......................  53  84  51  84 /  30   5   5   0
TUCUMCARI.......................  59  87  58  86 /  20  10  10   0
FORT SUMNER.....................  58  85  56  86 /  20   5   5   0
CLOVIS..........................  56  86  56  86 /  20  10  10   0
PORTALES........................  57  87  56  88 /  20  10  10   0
ROSWELL.........................  59  89  58  90 /  20   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, May 20, 4:45 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT SUN MAY 20 2007

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
545 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND HIGHLY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS NEAR THE TEXAS AND OKLAHOMA
PANHANDLES ON MONDAY AFTERNOON MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND HIGHLY LOCALIZED FLASH FLOODING. HAZARDOUS WEATHER IS
NOT EXPECTED TUESDAY THROUGH SATURDAY. WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS
FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR MONITORING
AND REPORTING ON LOCALIZED FLASH FLOODING.

SHY

In the hours before

Special weather statement, May 20, 11:56 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1256 PM MDT SUN MAY 20 2007

NMZ008-009-015-201930-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-WEST CENTRAL MOUNTAINS-
1256 PM MDT SUN MAY 20 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER WESTERN SOCORRO AND
MOVING INTO WESTERN VALENCIA AND CENTRAL SOCORRO COUNTIES...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST OF LA JOYA.
MOVEMENT WAS NORTHEAST AT 10 MPH.

OTHER STRONG STORMS WERE LOCATED ALONG A LINE FROM ABOUT 9 MILES
WEST OF LA JOYA NORTHWEST THROUGH WESTERN VALENCIA COUNTY AND TO THE
NORTHWEST OF LABORCITA.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CHAMIZAL...LEMITAR...ESCONDIDA...AND SOCORRO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 12:31 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
131 PM MDT SUN MAY 20 2007

NMZ016-202000-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
131 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHWEST OF PICACHO.
THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS WHICH MAY BE AFFECTED BY THIS STORM INCLUDE PICACHO AND
SUNSET.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 12:36 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT SUN MAY 20 2007

NMZ026-202000-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
136 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHEAST OF DUNKEN
JUST EAST OF THE INTERSECTION OF STATE ROAD 24 AND HIGHWAY 82.
MOVEMENT WAS EAST AROUND 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
Special weather statement, May 20, 12:41 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
141 PM MDT SUN MAY 20 2007

NMZ009-015-202015-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-
141 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORMS MOVING INTO MIDDLE RIO GRANDE VALLEY...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES WEST OF BELEN. MOVEMENT
WAS NORTHEAST AROUND 25 MPH.

LOCATIONS WHICH MAY BE AFFECTED BY THIS STORM INCLUDE LOS CHAVEZ.

OTHER STRONG STORMS WERE DETECTED NORTHWARD INTO RURAL AREAS OF
SOUTHWEST BERNALILLO COUNTY ALONG THE RIO PUERCO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 1:16 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
216 PM MDT SUN MAY 20 2007

NMZ012-018-202045-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
216 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM OVER SOUTHWEST GUADALUPE COUNTY MOVING INTO
   WESTERN DE BACA COUNTY...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES WEST OF YESO. MOVEMENT
WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL DE
BACA COUNTY AND RURAL EXTREME SOUTH CENTRAL GUADALUPE COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM.

The radar

The Holloman AFB radar (KHDX), 112 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chaves

When
May 20, 1:40 PM MST
Where
Chaves County, 16 mi ENE of Dunken
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.889, -104.946

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22245.